OR WAIT 15 SECS
Despite diligent efforts by a multihospital system to reduce errors associated with insulin pens, they still occur, according to a new report.
Despite very diligent efforts by a multihospital system to reduce errors associated with insulin pens, there are still considerable errors, according to a new report.
In 2013, when the Institute for Safe Medication Practices (ISMP) suggested that hospitals consider transitioning away from insulin pens, a multihospital system convened an interdisciplinary team to evaluate the issue. In the areas of greatest risk, the health system identified safety measures and best practices that would allow for proper use of insulin pens and, at the time, recommended continued use of pens.
However, after a three-month test of the best practices, the health system reported discouraging data to ISMP. “The frequency of ‘wrong patient’s pen’ alerts at the bedside that were detected, and administration avoided, with patient- and order-specific barcode scanning gives us great pause when we think about what this means for thousands of U.S. hospitals that are ill-equipped to implement the same best practices and monitor their effectiveness,” ISMP wrote in the October 23 edition of its Acute Care ISMP Medication Safety Alert! newsletter.
Best practices implemented by the health system to prevent sharing of insulin pens between patients included: one-on-one staff education regarding the safe use of insulin pens, implementation of barcode scanning of both the patient barcode and the patient- and order-specific barcode on the insulin pen, an electronic medication administration record (eMAR) at the bedside, and an effective monitoring system. In addition, if a nurse scanned the label of an incorrect patient-specific insulin pen, a highly visible alert notified the nurse that the drug was not a valid order for the patient.
In one of the most serious errors, after scanning the pen and receiving an alert that the drug was not a valid order, a nurse mentally confirmed that the pen contained rapid-acting insulin as listed on the eMAR. Not understanding the alert, she administered a dose of the insulin to the patient using the scanned pen and then manually documented administration, according to ISMP. Because the nurse had been carrying two insulin pens in her pocket, she inadvertently used the wrong patient’s pen to deliver the dose. “Unfortunately, the patient whose pen was used in error tested positive for active hepatitis C,” ISMP wrote.
Because of the occurrence of a few different “shared insulin pen” errors, the multihospital system decided to instead dispense 3-mL vials of rapid-acting insulin instead of insulin pens. “For now, the hospital system is not convinced that the benefits of using insulin pens in hospitals (e.g., accurate dosing) outweigh the risks-even if every nurse knows that pens should not be shared, and best practices are implemented,” ISMP wrote.